Alert archive / Kansas / Red Flag Warnings in 2024

Red Flag Warning 5, NWS Springfield, MO

March 3, 2024Bourbon County, Crawford County, Kansas; St. Clair County, Vernon County, Missouri

NWS Springfield, MO issued this red flag warning at Mar 3, 2024, 8:53 AM CST for Bourbon County, Crawford County, Kansas; St. Clair County, Vernon County, Missouri. It took effect at Mar 3, 2024, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2024, 8:53 AM CST (14:53 UTC)
In effect from
Mar 3, 2024, 12:00 PM CST
Expired
Mar 3, 2024, 6:08 PM CST
In force
6 hr
Issued by
NWS Springfield, MO

Counties Bourbon County, KS, Crawford County, KS, St. Clair County, MO, Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 112 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2024-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 531 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1515 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
531 m²/s²
0-3 km storm-relative helicity
585 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

761 
WWUS83 KSGF 031453
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
853 AM CST Sun Mar 3 2024

KSZ073-097-MOZ066-067-040100-
/O.NEW.KSGF.FW.W.0005.240303T1800Z-240304T0100Z/
Bourbon-Crawford-Vernon-St. Clair-
853 AM CST Sun Mar 3 2024

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR SOUTHEAST KANSAS AND
WESTERN MISSOURI...

The National Weather Service in Springfield has issued a Red Flag
Warning, which is in effect from noon today to 7 PM CST this 
evening.

* AFFECTED AREA...Fire Weather Zone 066 Vernon, Fire Weather 
  Zone 067 St. Clair, Fire Weather Zone 073 Bourbon and Fire 
  Weather Zone 097 Crawford.

* TIMING... Noon to 7pm.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 25 percent.

* TEMPERATURES.... Lower 80's.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
248 
WWUS83 KSGF 040008
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
608 PM CST Sun Mar 3 2024

KSZ073-097-MOZ066-067-040115-
/O.CAN.KSGF.FW.W.0005.000000T0000Z-240304T0100Z/
Bourbon-Crawford-Vernon-St. Clair-
608 PM CST Sun Mar 3 2024

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY|
FOR FIRE WEATHER ZONES 066, 067, 073, AND 097...

The National Weather Service in Springfield has cancelled the Red
Flag Warning. 

Temperatures are cooling and humidity values increasing this 
evening along with winds decreasing some. Red Flag conditions are 
no longer expected across the area, therefore, the Red Flag 
Warning has been cancelled. 

$$

Wise

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Mar 3, 4:51 AM CST, 4 hours 2 minutes earlier. Its key messages:

  • Temperatures 20 to 25 degrees above normal through the weekend with highs in the 70s to near 80.
  • Elevated to significant grassland fire weather conditions this afternoon across southeast Kansas into west central Missouri.
  • Shower and thunderstorm chances (30-70%) mainly east of Highway 65 on Monday evening into Tuesday morning.
  • A bit cooler through mid to late next week, with temperatures remaining 10 to 15 degrees above normal in the 60s. Additional shower and thunderstorm chances, especially Thursday and Friday.
Area forecast discussion, Mar 3, 4:51 AM CST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
451 AM CST Sun Mar 3 2024

.KEY MESSAGES...

- Temperatures 20 to 25 degrees above normal through the weekend
  with highs in the 70s to near 80.

- Elevated to significant grassland fire weather conditions this
  afternoon across southeast Kansas into west central Missouri.

- Shower and thunderstorm chances (30-70%) mainly east of
  Highway 65 on Monday evening into Tuesday morning.

- A bit cooler through mid to late next week, with temperatures
  remaining 10 to 15 degrees above normal in the 60s. Additional
  shower and thunderstorm chances, especially Thursday and
  Friday.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 212 AM CST Sun Mar 3 2024

Current Conditions:
Nighttime Microphysics satellite imagery depicts some high level
clouds filtering into southern Missouri, with clear skies
observed everywhere else. Overnight temperatures have been much
warmer than the previous few nights, with lows expected to
remain in the mid to upper 40s over the eastern Ozarks, and up
to the mid to upper 50s along and west of Hwy 65.

A 50-60 kt low level jet is currently set up over much of Kansas
and western Missouri, allowing for continued mixing in the lower
troposphere. As a result, southerly winds have continued to
occasionally gust up to 20-30 mph through the early morning
hours, mainly along and north of the Ozark Plateau.

Patchy Fog This Morning:
The exception to the gusty conditions would be towards south
central Missouri (West Plains-Alton areas) where light southerly
winds have been observed so far. With relative humidities in the
80-90% range, enough moisture could be present to allow for some
patchy fog later this morning, dropping visibilities to around
one mile or less before sunrise.

Today:
Shortwave energy is progged to move from the Rockies towards the
Northern Plains throughout the day, with a strengthening surface
low pushing east through Kansas. An associated dryline will set
up across Kansas, however models continue to keep it just west
of our area. With the southerly flow in place coupled with
mostly clear to partly cloudy skies, warm air will continue to
advect into the area, with 850mb temps between 12-15C allowing
for afternoon highs to climb near 80 degrees for much of the
area. This would bring some potential records for our climate
sites (see Climate section below).

Dry conditions are expected today, with minimum relative
humidities dropping into the 30-40% range for the majority of
the area, and into the 20-30% range for areas along and west of
I-49. With winds gusting up to 30-40 mph, elevated to
significant fire danger is expected, especially in the
grasslands across southeast Kansas and west central Missouri.

Tonight:
Tonight is expected to be even warmer, with overnight lows in
the mid to upper 50s for much of the area. Some portions of
southeast Kansas and southwest Missouri may remain around 60.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 212 AM CST Sun Mar 3 2024

Monday through Tuesday:
Another warm day is expected on Monday, with afternoon highs in
the mid to upper 70s despite the increasing cloud cover. Winds
will remain breezy, gusting up to 25-30 mph across the area,
with southwest flow aloft. As the shortwave energy ejects out of
the desert southwest, the aforementioned surface low is progged
to lift northeast into northern Missouri by Monday evening. An
associated cold front will then push through the area Monday
night into early Tuesday morning, increasing chances for showers
and thunderstorms (30-70% with the higher end of that range east
of Springfield).

Dewpoints in the mid to upper 50s are expected out ahead of the
frontal passage, allowing for modest moisture availability. With
relatively steep mid-level lapse rates allowing for some weak
MUCAPE, thunderstorms should stay elevated in nature. Any severe
threat continues to remain low, however the elevated convection
could bring some isolated hail and/or damaging winds. The SPC
Day 2 Outlook currently highlights areas east of I-49 in a
Marginal (1/5) Risk, with a low (5%) probability of severe hail
and damaging wind within 25 miles of a point.

Precipitation chances (20-40%) will remain through Tuesday as
the front lingers over south central Missouri, however much of
the area is expected to remain dry. Temperatures will cool down
behind the frontal passage, with afternoon highs ranging in the
mid to upper 60s north of Hwy 60, and reaching the low 70s
closer to the MO/AR border.

Wednesday through Friday:
Dry conditions are favored for Wednesday, with precipitation
chances remaining below 25%. This will be short lived, however,
as a large upper level trough makes its way onto the west coast,
pushing through the western CONUS and towards the central U.S
towards the end of the week. An associated surface low is
currently progged to lift into the area by Friday morning,
bringing high chances (70-80%) of additional precipitation
Thursday night. There's still some uncertainty with this system,
as individual ensemble members are not in agreement regarding
the specific low track. With this still several days out, we'll
be refining the forecast as confidence increases and we get
closer to this timeframe.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 449 AM CST Sun Mar 3 2024

VFR conditions are expected through the entirety of the TAF
period. Gusty south-southwest winds will continue through
today, increasing during the late morning and afternoon hours.
Expect sustained winds between 15-20 kts gusting up to 25-35
kts, primarily at KJLN and KSGF. KBBG can expect gusts up to
20-25 kts later this morning and afternoon. Additionally, LLWS
will be possible at the terminals this morning before
dropping off between 15-17Z.

&&

.CLIMATE...
Issued at 245 PM CST Sat Mar 2 2024

Record High Temperatures:

March 3:
KSGF: 80/1983
KJLN: 81/1983
KVIH: 80/1974
KUNO: 81/1974

March 4:
KSGF: 79/1938
KJLN: 77/1961
KVIH: 77/1961

Record High Minimum Temperatures:

March 4:
KSGF: 56/1983

Record Precipitation:

March 7:
KJLN: 0.46/1995

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Melto
LONG TERM...Melto
AVIATION...Melto
CLIMATE...Burchfield
Hazardous weather outlook, Mar 3, 2:33 AM CST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
233 AM CST Sun Mar 3 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-040845-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
233 AM CST Sun Mar 3 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated non thunderstorm wind risk.
  Significant fire weather risk.

DISCUSSION...

Elevated to significant fire weather conditions this afternoon.
Expect minimum afternoon relative humidity values around 25 to 35
percent with wind gusts up to 30 to 40 mph. Fire weather
conditions are most favorable across the grasslands of southeast
Kansas into west central Missouri.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty southerly winds around 25 to 30 mph continue through Monday
afternoon.

Showers and a few thunderstorms expected Monday evening into
Tuesday morning. Additional shower and thunderstorm chances
return Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Melto

Nearby

Red Flag Warnings in Kansas, 2024Red Flag Warnings in Missouri, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.